Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 12, NWS Melbourne, FL

January 30, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at Jan 30, 2009, 1:35 PM EST for 6 counties in Florida. It took effect at Jan 31, 2009, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2009, 1:35 PM EST (18:35 UTC)
In effect from
Jan 31, 2009, 11:00 AM EST
Expired
Jan 31, 2009, 6:00 PM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 301835
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
135 PM EST FRI JAN 30 2009

FLZ041-044>046-053-058-141-144-312300-
/O.UPG.KMLB.FW.A.0010.090131T1700Z-090131T2300Z/
/O.NEW.KMLB.FW.W.0012.090131T1600Z-090131T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
COASTAL VOLUSIA-SOUTHERN LAKE-
135 PM EST FRI JAN 30 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM EST SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY BELOW 35 PERCENT IS EXPECTED FOR SEVERAL HOURS
OR GREATER ON SATURDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FLZ047-054-147-312300-
/O.NEW.KMLB.FW.W.0012.090131T1600Z-090131T2300Z/
SOUTHERN BREVARD-INDIAN RIVER-NORTHERN BREVARD-
135 PM EST FRI JAN 30 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM EST SATURDAY. 

RELATIVE HUMIDITY BELOW 35 PERCENT IS EXPECTED FOR SEVERAL HOURS
OR GREATER ON SATURDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KMLB 310954
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
454 AM EST SAT JAN 31 2009

FLZ059-064-312300-
/O.EXA.KMLB.FW.W.0012.090131T1600Z-090131T2300Z/
ST. LUCIE-MARTIN-
454 AM EST SAT JAN 31 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON. 

NORTHWEST TO NORTH WINDS BEHIND A COLD FRONT WILL INCREASE TO 15
MPH WITH GUSTS TO 20 MPH POSSIBLE THROUGH EARLY AFTERNOON. RELATIVE
HUMIDITY BELOW 35 PERCENT IS EXPECTED FOR SEVERAL HOURS...WITH
THE LONGEST DURATION OVER FOUR HOURS ACROSS INTERIOR SECTIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND LOW RELATIVE HUMIDITY CAN CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

FLZ041-044>047-053-054-058-141-144-147-312300-
/O.CON.KMLB.FW.W.0012.090131T1600Z-090131T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-COASTAL VOLUSIA-SOUTHERN LAKE-
NORTHERN BREVARD-
454 AM EST SAT JAN 31 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS AFTERNOON. 

RELATIVE HUMIDITY BELOW 35 PERCENT IS EXPECTED FOR DURATIONS OF FOUR
HOURS OR GREATER  ACROSS INTERIOR PORTIONS OF EAST CENTRAL
FLORIDA. BREEZY CONDITIONS MAY ALSO DEVELOP THROUGH EARLY
AFTERNOON WITH GUSTS TO 20 MPH POSSIBLE NEAR THE EAST COAST.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND LOW RELATIVE HUMIDITY CAN CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

MRV

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Jan 30, 9:45 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 30, 9:45 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EST FRI JAN 30 2009

.DISCUSSION...

...RAIN TO GRADUALLY TAPER OFF LATE MORNING ACROSS THE NORTH AND IN
THE SOUTH THIS AFTERNOON...
...COLD WIND CHILLS TONIGHT AND NEAR FREEZING FOR NORMALLY COLDER
SPOTS ACROSS INLAND VOLUSIA AND LAKE COUNTY...

TODAY...SHORTWAVE TROUGH ACROSS THE LOWER MISSISSIPPI VALLEY WILL
PUSH EAST WITH AXIS PASSING OVER THE AREA THIS EVENING. CONSIDERABLE
CLOUDS AND AREAS OF RAIN CONTINUE TO STREAM NORTHEAST AHEAD OF THIS
TROUGH AND BEHIND COLD FRONT WHICH WAS CREEPING SOUTH AROUND LAKE
OKEECHOBEE.  DRIER AIR IN THE LOW LEVELS IS ADVECTING INTO NORTHERN
AREAS SO EVENTUALLY THE LIGHT RAIN ACROSS THE NORTH SHOULD END
THOUGH CLOUDS WILL PROBABLY LINGER MOST OF THE AFTERNOON ALONG WITH
VIRGA/SPRINKLES.  IT WILL TAKE LONGER OVER CENTRAL/SOUTH SECTIONS
FOR THE DRY AIR TO DECREASE THE RAINFALL REACHING THE GROUND.  PLAN
TO ADJUST TIMING OF THE CHANGE TO CHANCE POPS ACROSS THE SOUTH.

WITH THE LINGERING CLOUDS/RAIN AND COLD ADVECTION...MAX TEMPS HAVE
LIKELY BEEN REACHED ACROSS THE AREA (PRE DAWN HOURS) SO WILL HAVE TO
MAKE ADJUSTMENTS TO THESE TOO.

TONIGHT (PREVIOUS DISCUSSION)...COLD AIR ADVECTION WILL CONTINUE
OVERNIGHT WITH GFS DROPPING H8 TEMPS TO -2/-3 DEGS C ACROSS NRN
ZONES. WITH MAINLY CLEAR SKIES AND NW WINDS OF 10-15 MPH EXPECT LOWS
IN THE MID TO UPPER 30S MOST AREAS...EXCEPT AROUND 40 FOR MARTIN
COUNTY. WIND CHILLS WILL DROP INTO THE UPPER 20S FOR A FEW HRS LATE
TONIGHT ACROSS NRN/CENTRAL ZONES AND A WIND CHILL ADVISORY WILL
LIKELY BE REQUIRED FOR PORTIONS OF THE AREA TONIGHT.

&&

.AVIATION...MVFR-IFR CONDITIONS ACROSS THE SOUTH HALF SHOULD
GRADUALLY IMPROVE THROUGH LATE MORNING BUT EXPECT LIGHT RAIN TO
LINGER MUCH OF THE AFTERNOON.  LIGHT RAIN ACROSS THE NORTH SHOULD
GRADUALLY TAPER OFF THROUGH MIDDAY.

&&

.MARINE...AN ADVISORY IS SCHEDULED TO START AT 18Z OFFSHORE AND 21Z
NEARSHORE. A NORTHWEST/NORTH WIND SURGE WAS OCCURRING JUST BEHIND
THE FRONT...BUT NORTH OF THE WATERS THE WINDS HAD TEMPORARILY EASED.
SO WE MIGHT NOT HAVE TO TWEAK THE ONSET TIME OF THE ADVISORY BUT
WILL NEED AT LEAST AN EXERCISE CAUTION STATEMENT.

&&

.FIRE WEATHER (PREVIOUS DISCUSSION)...SOME DRIER AIR WILL MAKE ITS
WAY IN ACROSS NRN LAKE COUNTY DURING THE LATE AFTERNOON
HOURS...THOUGH LONG DURATIONS OF FOUR HOURS OR GREATER LOOK UNLIKELY
AT THIS TIME. WILL NOT RAISE ANY RED FLAGS TODAY BUT HIGHLIGHT LOW
RH CONCERN IN THE FWF.

DEEP N/NW FLOW WILL CONTINUE INTO SATURDAY...RESULTING IN STRONG DRY
AIR ADVECTION.  MIN RH VALUES EXPECTED TO FALL BLO 35% ALONG THE
COAST AND BLO 30% OVER THE INTERIOR FOR SEVERAL HRS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR COASTAL VOLUSIA-
     INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
     SATURDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM EST
     SATURDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
     OFFSHORE.

&&

LASCODY/PENDERGRAST
Hazardous weather outlook, Jan 30, 5:07 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
507 AM EST FRI JAN 30 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
507 AM EST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...EXCESSIVE COLD IMPACT...
GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL USHER A COLD AIR
MASS TO EAST CENTRAL FLORIDA OVERNIGHT. LOWS WILL RANGE FROM NEAR
THE FREEZING MARK ACROSS NORMALLY COLDER LOCATIONS ACROSS
INLAND VOLUSIA AND LAKE COUNTIES TO THE MID TO UPPER 30S ACROSS
MUCH OF THE REMAINDER OF EAST CENTRAL FLORIDA. NORTHWEST WINDS TO
10 TO 15 MPH OVERNIGHT AND STRONGER NEAR THE EAST COAST WILL
ALLOW LATE NIGHT WIND CHILLS TO DROP INTO THE UPPER 20S FROM
ORLANDO NORTHWARD AND IN THE LOWER TO MID 30S ALONG THE SPACE AND
TREASURE COASTS. WIND CHILL ADVISORIES WILL LIKELY BE REQUIRED
TONIGHT. REMEMBER TO DRESS WARMLY IF GOING OUTDOORS LATE TONIGHT
OR EARLY SATURDAY MORNING. BRING PETS IN TO PROTECT THEM FROM THE
COLD TEMPERATURES.

...WIND AND SEA IMPACT...
NORTHWEST WINDS WILL INCREASE THIS AFTERNOON AND EVENING BEHIND A
COLD FRONT...REACHING 20 TO 25 KNOTS OFFSHORE WITH SEAS BUILDING
TO 7 TO 9 FEET ACROSS THE OFFSHORE WATERS TONIGHT. SMALL CRAFT
ADVISORIES ARE IN EFFECT ACROSS THE EAST CENTRAL FLORIDA ATLANTIC
WATERS BEGINNING THIS AFTERNOON THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NORTHERLY WINDS AND LOW RELATIVE HUMIDITY WILL POSE A FIRE WEATHER
CONCERN ON SATURDAY. COLD TEMPERATURES ARE EXPECTED AGAIN SATURDAY
NIGHT WITH LOWS NEAR THE FREEZING MARK ACROSS COLDER SPOTS IN
LAKE AND INLAND VOLUSIA COUNTY. A STRONG COLD FRONT IS FORECAST TO
MOVE ACROSS EAST CENTRAL FLORIDA MONDAY NIGHT AND USHER IN
ANOTHER SHOT OF COLD AIR WITH FREEZING TEMPERATURES POSSIBLE
TUESDAY NIGHT ACROSS PORTIONS OF EAST CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 7:28 PM ESTSmall Craft AdvisoryMLB44 hr
Jan 30, 2:36 PM ESTWind Chill AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia17 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.